Alert archive / North Carolina / Flash Flood Warnings in 1998
Flash Flood Warning 15, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jan 27, 1998, 8:11 PM EST for Surry County, Wilkes County, Yadkin County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 27, 1998, 8:11 PM EST (01:11 UTC)
- Expired
- Jan 28, 1998, 12:10 AM EST
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Surry County, NC, Wilkes County, NC, Yadkin County, NC
The radar
The Roanoke radar (KFCX), 99 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 506 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 733 m²/s²
- 0-3 km storm-relative helicity
- 1114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 280115 FFWRNK NCC171-193-197-280510- BULLETIN--IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 811 PM EST TUE JAN 27 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 1210 AM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTHWESTERN NORTH CAROLINA ...SURRY COUNTY ...WILKES COUNTY ...YADKIN COUNTY REPORTS FROM SURRY...WILKES AND YADKIN COUNTIES IN NORTHWEST NORTH CAROLINA INDICATE SEVERAL SMALL CREEKS COMING OUT OF THEIR BANKS WITH MANY OTHERS NEAR CAPACITY. WEATHER SERVICE RADAR IN BLACKSBURG SHOWED MODERATE TO OCCASIONALLY HEAVY RAIN CONTINUING TO STREAM INTO THIS REGION FROM THE SOUTHEAST. RAINFALL AMOUNTS OF ANOTHER THREE QUARTERS OF AN INCH TO AN INCH ARE POSSIBLE THROUGH THE REMAINDER OF THE EVENING. EXPECT FLOODING TO BECOME MORE WIDESPREAD IN THIS AREA OVER THE NEXT COUPLE OF HOURS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COV0ERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. JDS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jan 27, 2:20 PM EST, 5 hours 51 minutes earlier.
Area forecast discussion, Jan 27, 2:20 PM EST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 220 PM EST TUE JAN 27 1998 SNOW AMOUNTS IN THE MOUNTAINS ATTM RANGE FROM A FEW INCHES IN ALLEGHANY HIGHLANDS AND IN GREENBRIER COUNTY WEST VIRGINIA TO 14 INCHES IN WEST JEFFERSON IN ASHE COUNTY NC. SPOTTER IN WEST JEFFERSON SAID HE HAS NEVER SEEN IT SNOW AS HARD AS IT IS SNOWING NOW. SEE PUBLIC INFORMATION STATEMENT FOR LATEST AMOUNTS. SFC LOW IN ERN SC ABOUT 3 HOURS AHD OF FCST BY NGM AND ETA MDLS. THINK ETA TRACKS LOW TOO FAR INLAND AND PREFER TRACK OF NGM MDL ACROSS SE NC BEFORE GOING OUT TO SEA. 18Z SOUNDING HERE INDICATES A GOOD SNOW SOUNDING AND THINKING HERE IS THAT SNOW WL PREVAIL IN THE MOUNTAINS...ALONG AND WEST OF THE BLUE RIDGE THIS EVE AND TONIGHT. SOME SLEET COULD MIX IN A FEW AREAS AND THE PCPN MIGHT GO TO RAIN FOR A PERIOD OF TIME IN THE ROANOKE VALLEY. EAST OF THE MOUNTAINS...PCPN TONIGHT MAINLY IN THE FORM OF RAIN. IN THE COUNTIES OF WILKES...SURRY...PATRICK...FRANKLIN...BEDFORD AND AMHERST...LOW ELEVATIONS TO GET MAINLY RAIN WITH SNOW IN HIGHER ELEVATIONS. AFTER 4 PM...NGM FCSTS NEARLY AN INCH OF LIQUID HERE IN BCB WITH AVN AROUND 1.35 AND ETA WELL OVER 2 INCHES. THINK ETA MDL IS TOO HIGH BUT WOULD NOT BE SURPRISED TO SEE WELL OVER AN INCH LIQUID AFTER 4 PM. SAT PICTS SHOWG GOOD FETCH OF MOISTURE AND CONVECTION POINTING AT OUR CWA. WITH THE TRACK OF THE LOW TO THE SE OF OUT AREA...FEEL PCPN TO CONT MOST OF TONIGHT. LESS PCPN EXPECTED TONIGHT IN MOUNTAINS OF NW NC...COMPARED TO SW VA...BUT STILL LOOKS LIKE ANOTHER 5 TO 10 INCHES AFTER 4 PM IN THAT AREA...WITH TOTALS OF 1 TO 2 FEET. IN THE MOUNTAINS OF SW VA...EXPECT ANOTHER 8 TO 14 INCHES AFTER 4 PM WITH TOTALS OF 1 TO 2 FEET. ADDITIONAL AMOUNTS OF 4 TO 8 INCHES WITH TOTALS FROM 6 TO 12 INCHES IN THE ROANOKE VALLEY. TOTALS FROM 4 TO 8 INCHES IN SOUTHERN SHEND VALLEY. IN SE WV...ANOTHER 6 TO 10 INCHES WITH TOTALS OF 10 TO 16 INCHES. AS A RESULT...WINTER STORM WARNING TONIGHT FOR ALL AREAS ALONG AND WEST OF THE BLUE RIDGE. MAY NEED AN ADVISORY FOR THE BORDER COUNTIES FROM WILKES NC TO AMHERST VA...OR MAY BE HANDLED WITH WARNINGS FOR ELEVTIONS ABOVE 1500 FEET. WITH ALL THIS SNOW AROUND...FEEL MAX TEMPS IN THE MOUNTAINS TO BE HELD DOWN ON WED AND THUR. FIRST GUESS NMBRS: ROA 32/44/30/51 +200 LYH 32/46/31/54 +200 DAN 33/50/30/57 +200 BCB 29/39/28/43 +200 BLF 27/40/30/44 +200 BOO 27/37/27/40 +200 WLK 33/46/31/55 +100 MTE
In the hours before
Special weather statement, Jan 27, 3:35 PM EST, 4 hours 36 minutes before
NCZ001-002-018-VAZ007-009>020-022>024-032>035-WVZ042>045-280630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 335 PM EST TUE JAN 27 1998 ...WINTER STORM WARNING THROUGH TONIGHT FOR SOUTHEASTERN WEST VIRGINIA... ...WINTER STORM WARNING THROUGH TONIGHT FOR SOUTHWESTERN VIGINIA FROM THE BLUE RIDGE WESTWARD... ...WINTER STORM WARNING THROUGH TONIGHT MAINLY ABOVE 1000 FEET FOR THE VIRGINIA COUNTIES OF PATRICK...FRANKLIN...BEDFORD AND AMHERST... ...WINTER STORM WARNING THROUGH TONIGHT FOR THE NORTHERN MOUNTAINS OF NORTH CAROLINA... SNOW WILL CONTINUE WELL INTO THE NIGHT...VERY HEAVY AT TIMES. SNOW FALL RATES OF 2 TO 4 INCHES PER HOUR WILL OCCUR AT TIMES IN THE WARNING AREAS WEST OF THE BLUE RIDGE. IN THE FOOTHILL COUNTIES OF VIRGINIA SNOW WILL ALSO FALL AT ELEVATIONS ABOVE 1000 FEET THROUGH MUCH OF THE NIGHT. WITH SNOW FALL RATES OF 1 TO 2 INCHES AN HOUR AT TIMES. VERY LATE TONIGHT THE SNOW IS EXPECTED TO TAPER OFF TO FLURRIES. TOTAL SNOW AMOUNTS BY DAYBREAK WEDNESDAY WILL RANGE FROM 6 TO 12 INCHES ABOVE 1000 FEET JUST EAST OF THE BLUE RIDGE...A GENERAL TO 6 TO 12 INCHES IN THE ROANOKE AND SOUTHERN SHENANDOAH VALLEYS...WITH UP TO 16 INCHES IN THE HIGHER ELEVATIONS. 1 TO 2 FEET TOTAL ACCUMULATIONS ARE EXPECTED IN THE NEW RIVER VALLEY...THE MOUNTAIN EMPIRE AND THE NORTHERN MOUNTAINS OF NORTH CAROLINA. FARTHER WEST AND NORTH...INCLUDING THE ALLEGHANY HIGHLANDS AND SOUTHEASTERN WEST VIRGINIA 10 TO 16 INCHES WILL ACCUMULATE. IF YOU ARE OUT ON THE ROADS...YOU WILL LIKELY EXPERIENCE AREAS OF REDUCED VISIBILITY...ESPECIALLY IN OPEN AREAS WHERE BRIEF WHITE-OUT CONDITIONS MAY BE EXPERIENCED. TREACHEROUS DRIVING CONDITIONS WILL EXIST WITH SNOW PACKED ROADS. NOGUEIRA
Special weather statement, Jan 27, 3:35 PM EST, 4 hours 36 minutes before
NCZ001-002-018-VAZ007-009>020-022>024-032>035-WVZ042>045-280630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 335 PM EST TUE JAN 27 1998 ...WINTER STORM WARNING THROUGH TONIGHT FOR SOUTHEASTERN WEST VIRGINIA... ...WINTER STORM WARNING THROUGH TONIGHT FOR SOUTHWESTERN VIGINIA FROM THE BLUE RIDGE WESTWARD... ...WINTER STORM WARNING THROUGH TONIGHT MAINLY ABOVE 1000 FEET FOR THE VIRGINIA COUNTIES OF PATRICK...FRANKLIN...BEDFORD AND AMHERST... ...WINTER STORM WARNING THROUGH TONIGHT FOR THE NORTHERN MOUNTAINS OF NORTH CAROLINA... SNOW WILL CONTINUE WELL INTO THE NIGHT...VERY HEAVY AT TIMES. SNOW FALL RATES OF 2 TO 4 INCHES PER HOUR WILL OCCUR AT TIMES IN THE WARNING AREAS WEST OF THE BLUE RIDGE. IN THE FOOTHILL COUNTIES OF VIRGINIA SNOW WILL ALSO FALL AT ELEVATIONS ABOVE 1000 FEET THROUGH MUCH OF THE NIGHT. WITH SNOW FALL RATES OF 1 TO 2 INCHES AN HOUR AT TIMES. VERY LATE TONIGHT THE SNOW IS EXPECTED TO TAPER OFF TO FLURRIES. TOTAL SNOW AMOUNTS BY DAYBREAK WEDNESDAY WILL RANGE FROM 6 TO 12 INCHES ABOVE 1000 FEET JUST EAST OF THE BLUE RIDGE...A GENERAL TO 6 TO 12 INCHES IN THE ROANOKE AND SOUTHERN SHENANDOAH VALLEYS...WITH UP TO 16 INCHES IN THE HIGHER ELEVATIONS. 1 TO 2 FEET TOTAL ACCUMULATIONS ARE EXPECTED IN THE NEW RIVER VALLEY...THE MOUNTAIN EMPIRE AND THE NORTHERN MOUNTAINS OF NORTH CAROLINA. FARTHER WEST AND NORTH...INCLUDING THE ALLEGHANY HIGHLANDS AND SOUTHEASTERN WEST VIRGINIA 10 TO 16 INCHES WILL ACCUMULATE. IF YOU ARE OUT ON THE ROADS...YOU WILL LIKELY EXPERIENCE AREAS OF REDUCED VISIBILITY...ESPECIALLY IN OPEN AREAS WHERE BRIEF WHITE-OUT CONDITIONS MAY BE EXPERIENCED. TREACHEROUS DRIVING CONDITIONS WILL EXIST WITH SNOW PACKED ROADS. NOGUEIRA
Special weather statement, Jan 27, 3:58 PM EST, 4 hours 13 minutes before
NCZ003>006-019-020-VAZ032>035-043>047-058-059-280705- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 358 PM EST TUE JAN 27 1998 ...FLOOD WATCH IN EFFECT TONIGHT FOR THE NORTHWEST PIEDMONT AND FOOTHILLS OF NORTH CAROLINA... RAIN...VERY HEAVY AT TIMES...WILL CONTINUE ACROSS NORTHWESTERN NORTH CAROLINA INTO TONIGHT. WITH THE HEAVY RAIN OF EARLIER...THE GROUND HAS BECOME SATURATED AND ADDITIONAL RAINFALL OF 1 TO 2 INCHES DURING THE EVENING MAY BE ENOUGH TO INITIATE FLOODING OF SMALL RIVERS AND STREAMS. ROADS MAY ALSO BECOME FLOODED IN SOME OF THE HEAVIER DOWNPOURS. RAIN...POSSIBLY HEAVY AT TIMES...WILL ALSO CONTINUE WELL INTO THE NIGHT IN THE VIRGINIA PIEDMONT...AND IN THE FOOTHILLS BELOW 1000 FEET. PONDING OF WATER ON ROADS AND POOR DRAINAGE AREAS COULD OCCUR IN THESE LOCATIONS DURING THE HEAVIER DOWNPOURS ALSO. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. NOGUEIRA
Special weather statement, Jan 27, 3:58 PM EST, 4 hours 13 minutes before
NCZ003>006-019-020-VAZ032>035-043>047-058-059-280705- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 358 PM EST TUE JAN 27 1998 ...FLOOD WATCH IN EFFECT TONIGHT FOR THE NORTHWEST PIEDMONT AND FOOTHILLS OF NORTH CAROLINA... RAIN...VERY HEAVY AT TIMES...WILL CONTINUE ACROSS NORTHWESTERN NORTH CAROLINA INTO TONIGHT. WITH THE HEAVY RAIN OF EARLIER...THE GROUND HAS BECOME SATURATED AND ADDITIONAL RAINFALL OF 1 TO 2 INCHES DURING THE EVENING MAY BE ENOUGH TO INITIATE FLOODING OF SMALL RIVERS AND STREAMS. ROADS MAY ALSO BECOME FLOODED IN SOME OF THE HEAVIER DOWNPOURS. RAIN...POSSIBLY HEAVY AT TIMES...WILL ALSO CONTINUE WELL INTO THE NIGHT IN THE VIRGINIA PIEDMONT...AND IN THE FOOTHILLS BELOW 1000 FEET. PONDING OF WATER ON ROADS AND POOR DRAINAGE AREAS COULD OCCUR IN THESE LOCATIONS DURING THE HEAVIER DOWNPOURS ALSO. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. NOGUEIRA
Special weather statement, Jan 27, 4:25 PM EST, 3 hours 46 minutes before
NCZ003>006-019-020-VAZ032>035-043>047-058-059-280705- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 425 PM EST TUE JAN 27 1998 ...FLOOD WATCH IN EFFECT TONIGHT FOR THE NORTHWEST PIEDMONT AND FOOTHILLS OF NORTH CAROLINA... RAIN...VERY HEAVY AT TIMES...WILL CONTINUE ACROSS NORTHWESTERN NORTH CAROLINA INTO TONIGHT. WITH THE HEAVY RAIN OF EARLIER...THE GROUND HAS BECOME SATURATED AND ADDITIONAL RAINFALL OF 1 TO 2 INCHES DURING THE EVENING MAY BE ENOUGH TO INITIATE FLOODING OF SMALL RIVERS AND STREAMS. ROADS MAY ALSO BECOME FLOODED IN SOME OF THE HEAVIER DOWNPOURS. RAIN...POSSIBLY HEAVY AT TIMES...WILL ALSO CONTINUE WELL INTO THE NIGHT IN THE VIRGINIA PIEDMONT...AND IN THE FOOTHILLS BELOW 1000 FEET. PONDING OF WATER ON ROADS AND POOR DRAINAGE AREAS COULD OCCUR IN THESE LOCATIONS DURING THE HEAVIER DOWNPOURS ALSO. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO G4REAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. NOGUEIRA
Special weather statement, Jan 27, 4:25 PM EST, 3 hours 46 minutes before
NCZ003>006-019-020-VAZ032>035-043>047-058-059-280705- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 425 PM EST TUE JAN 27 1998 ...FLOOD WATCH IN EFFECT TONIGHT FOR THE NORTHWEST PIEDMONT AND FOOTHILLS OF NORTH CAROLINA... RAIN...VERY HEAVY AT TIMES...WILL CONTINUE ACROSS NORTHWESTERN NORTH CAROLINA INTO TONIGHT. WITH THE HEAVY RAIN OF EARLIER...THE GROUND HAS BECOME SATURATED AND ADDITIONAL RAINFALL OF 1 TO 2 INCHES DURING THE EVENING MAY BE ENOUGH TO INITIATE FLOODING OF SMALL RIVERS AND STREAMS. ROADS MAY ALSO BECOME FLOODED IN SOME OF THE HEAVIER DOWNPOURS. RAIN...POSSIBLY HEAVY AT TIMES...WILL ALSO CONTINUE WELL INTO THE NIGHT IN THE VIRGINIA PIEDMONT...AND IN THE FOOTHILLS BELOW 1000 FEET. PONDING OF WATER ON ROADS AND POOR DRAINAGE AREAS COULD OCCUR IN THESE LOCATIONS DURING THE HEAVIER DOWNPOURS ALSO. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO G4REAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. NOGUEIRA
Nearby
Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.